Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 40, NWS Pittsburgh, PA

May 19, 2000Greene County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 19, 2000, 2:36 AM EDT for Greene County, Pennsylvania. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2000, 2:36 AM EDT (06:36 UTC)
Expired
May 19, 2000, 3:40 AM EDT
In force
64 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Greene County, PA

What was reported inside it

TimeReportWhereRemark
May 19, 2:50 AM EDTHail 0.75Graysville, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WUUS51 KPBZ 190637
SVRPIT
PAC059-190730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
236 AM EDT FRI MAY 19 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN PENNSYLVANIA

* UNTIL 340 AM EDT

* AT 236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF WAYNESBURG...MOVING EAST AT 50
  MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  WAYNESBURG

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:52 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 18, 11:52 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1152 PM EDT THU MAY 18 2000

UPDATED FOR SVR WATCH

.PBZ...
MD...NONE.
OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 800 AM EDT FRIDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ022.

PA...SEVERE THUNDERSTORM WATCH UNTIL 500 AM EDT FRIDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>030.

WV...NONE.

In the hours before

Special weather statement, May 18, 10:51 PM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1051 PM EDT THU MAY 18 2000

OHZ041-PAZ007-013-190351-
COLUMBIANA OH-LAWRENCE PA-MERCER PA-
1051 PM EDT THU MAY 18 2000

...THUNDERSTORMS WITH HEAVY RAINS GUSTY WINDS AND HAIL...
THUNDERSTORMS WITH STRONG GUSTY WINDS...TORRENTIAL RAINS AND HAIL
WILL BE MOVING THROUGH COLUMBIANA...LAWRENCE...AND MERCER COUNTIES
BEFORE MIDNIGHT. THESE STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING.
Special weather statement, May 18, 11:22 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1122 PM EDT THU MAY 18 2000

PAZ008-014-020-190421-
BEAVER PA-BUTLER PA-VENANGO PA-
1122 PM EDT THU MAY 18 2000

...THUNDERSTORMS WITH HEAVY RAINS GUSTY WINDS AND HAIL...
THUNDERSTORMS WITH STRONG GUSTY WINDS...TORRENTIAL RAINS AND HAIL
WILL BE MOVING THROUGH BUTLER...VENANGO AND BEAVER COUNTIES THROUGH
1230 AM. THESE STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING.
Special weather statement, May 19, 2:05 AM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
205 AM EDT FRI MAY 19 2000

OHZ059-069-WVZ003-004-012-190700-
BELMONT OH-MARSHALL WV-MONROE OH-OHIO WV-WETZEL WV-
205 AM EDT FRI MAY 19 2000

...THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING...
THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING WILL BE MOVING
ACROSS MONROE...BELMONT...OHIO...MARSHALL AND WETZEL COUNTIES
THROUGH 300 AM. THESE STORMS WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND IN LOW LYING AREAS.  WINDS COULD ALSO GUST TO AROUND 40
MPH AND SMALL HAIL IS POSSIBLE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:05 PM EDTSevere Thunderstorm WarningPBZLawrence65 min
May 18, 11:37 PM EDTSevere Thunderstorm WarningPBZButler63 min
May 18, 11:40 PM EDTSevere Thunderstorm WarningPBZClarion60 min
May 19, 12:06 AM EDTSevere Thunderstorm WarningPBZJefferson64 min
May 19, 12:19 AM EDTSevere Thunderstorm WarningPBZArmstrong61 min
May 19, 6:31 PM EDTSevere Thunderstorm WarningPBZWashington49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.